Fatal overdose of KCL caused by poor handwriting, lack of diligence

imageISMP Medication Safety Alert: “A nursing home resident died from cardiac arrest after receiving a 10-fold overdose of oral potassium chloride because an order for 8 mEq was misinterpreted by several facility staff members as 80 mEq.” – A poorly handwritten order was a contributing factor to the error. What’s really scary about this error is that an 80 mEq dose of KCL is big, but not unheard of. I’ve entered orders for 80 mEq of oral potassium, however never for a nursing home patient. According to the ISMP Alert “[t]he pharmacist dispensing this medication to the nursing home recognized this was an "unusually high dose" but confirmed it was "correct" by calling the nursing home and speaking with one of the nurses.”

Some simple things that could have prevented this error include some type of CPOE system, a healthy dose of clinical decision support software and pharmacy access to laboratory data. Any one of these could have made the difference.

One other thing worth mentioning. Orders for oral KCL greater that 40 mEq per dose are typically accompanied by instructions for a set number of doses, i.e. 80 mEq po daily x2 doses for hypokalemia. It’s a simple thing, but could be the difference between electrolyte correction and death. In this particular instance the patient received the dose for 8 days before succumbing to hyperkalemia. 

________________________________

image taken from ISMP Medication Safety Alert, Nov. 3, 2011, Vol 16, Issue 22

2 thoughts on “Fatal overdose of KCL caused by poor handwriting, lack of diligence”

  1. Dang! I’ve been involved in some borderline dosing quandaries myself, and single 80 meq of oral KCL isn’t unheard of. I’ve actually encountered one patient who has a condition requiring huge doses of daily KCL.

    Was this Rx written as a daily dose, or some other schedule? Personally, I probably would have questioned it because of the gastric irritation it would cause, such as why couldn’t it be split up into 2-4 doses? Maybe that would have prevented the error.

  2. TCP – Don’t know if it was written for daily, but it looked that way from the description. I figured it would cause nausea as well, but if the nursing home put it in juice and the patient drinks it over an hour, of they put it down a J-Tube, etc, then perhaps not. When I was a real pharmacist I often saw doses broken into smaller ones like you mention, i.e. 20 mEq po q2hrs x4 doses or something similar. The biggest single oral dose of KCL I ever saw during my career was 100 mEq, and the patient tolerated it.

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.